Despite the widespread use of tolbutamide in the treatment of diabetes mellitus during the past three years, few serious side-reactions have been reported.1 It is the purpose of this paper to describe the second case of2 fatal blood dyscrasia associated with tolbutamide therapy.
Report of a Case
A 64-year-old man was admitted to the urology service at the U. S. Army Hospital, Frankfort, Germany, on Dec. 15, 1957, with an eight-day history of urinary frequency, dysuria, chills, fever, and lower abdominal pain. In 1953 the patient had had a suprapubic prostatectomy for benign prostatic hypertrophy, subsequent to which he developed a urethral stricture which had required dilation at approximately monthly intervals. Associated with the stricture he had had recurrent urinary tract infections, which responded well to treatment with oxytetracycline. During the year prior to his admission to the hospital, he had remained relatively well and free from any